Hail, Atchison
- When
- May 9, 5:05 PM CST
- Where
- Atchison County, 2.14 mi NNE of Tarkio Gould Muni Ar
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.480, -95.360
A storm in Atchison County Missouri produced a few quarter-sized hail stones, and an isolated half dollar-sized stone.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EAX wrote it up.
A storm in Atchison County Missouri produced a few quarter-sized hail stones, and an isolated half dollar-sized stone.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at May 9, 1:55 PM CST, 3 hours 10 minutes earlier.
Area Forecast Discussion National Weather Service Kansas City/Pleasant Hill MO 255 PM CDT MON MAY 9 2016 .Discussion... Issued at 254 PM CDT MON MAY 9 2016 The cirrus shield spreading over the area from showers and storms across eastern OK through central MO is expected to move east by this afternoon. This will allow the western sections of the forecast area to see several hours of sun and destabilize with around 2000 to 2500 J/kg of CAPE possible. Forecast soundings show an environment over eastern KS and western MO nearly uncapped as well. This is well east of the modified dryline in south central KS which should be the primary focus. But there is some concern of development within the moderately unstable and potentially uncapped environment over eastern KS. Regardless, shear in this area is somewhat marginal for organized updrafts. Rather, any activity ahead of the main initiation area looks more multicellular with hail and strong to potentially damaging winds and heavy rain the biggest concern. Higher resolution convective models then bring in the convection that developed over central KS into the area tonight in the 03Z to 06Z. Instability may be limited by the time this area moves into the forecast area and again, shear looks marginally supportive of organized severe weather. So if this second round of storms moves in, the potential for hail and winds as well as heavy rain/localized flooding looks to be the biggest concern. There may be a lull in activity during the day Tuesday with shortwave ridging moving through the area. But thunderstorm chances return Wednesday with the passage of another upper shortwave trough and associated front. Models suggest robust instability will develop by the afternoon hours ahead of the surface front. Shear again looks marginal ahead of the front but increases substantially behind it. So there may be window when the combination of instability and shear is maximized in the vicinity of the front. Through the extended portion of the forecast, several other shortwave troughs will move through the area with each one bring another chance of precipitation. But it appears that after the Wednesday activity, moisture will be scoured out well to the south. There may be some limited return ahead of the next shortwave trough. This should lead to round of showers and a few storms Friday afternoon into Saturday, depending on the actual timing of the wave. By Sunday into Monday, more widespread showers and thunderstorms are possible as ample low level moisture streams northward ahead of the next wave and front. && .Aviation...(For the 18Z TAFS through 18Z Tuesday Afternoon) Issued at 1219 PM CDT MON MAY 9 2016 MVFR to VFR conditions are expected this afternoon. It looks like two main areas of thunderstorm activity will affect the overall area. The first, which is east of the terminals should have little or no impact in the vicinity of the terminals. Otherwise, focus shifts to what may develop over central to eastern Kansas this afternoon and potentially move into the terminals this evening. Short-term models are starting to show this initial development, on the backside of the eastward moving thick cirrus, and then moving this activity eastward. Confidence is still not good with this as there are a number of competing factors involved so have only included a VCTS mention at this point. Updates, with more specific timing can be made once a more clear/confident evolution of short-term trends is established. && .EAX Watches/Warnings/Advisories... KS...None. MO...None. && Discussion...CDB Aviation...CDB
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 502 AM CDT MON MAY 9 2016 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-101015- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS- ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER- HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON- CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON- RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS- COOPER-BATES-HENRY- 502 AM CDT MON MAY 9 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...TODAY AND TONIGHT HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. SEVERAL ROUNDS OF THUNDERSTORMS ARE POSSIBLE TODAY. SEVERE STORMS ARE POSSIBLE THIS AFTERNOON AND EVENING WITH LARGE HAIL AND STRONG WINDS THE PRIMARY THREAT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED WEDNESDAY ACROSS MUCH OF MISSOURI. MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.WEATHER.GOV/EAX/HWO
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
453 PM CDT MON MAY 9 2016
MOZ001-092230-
ATCHISON MO-
453 PM CDT MON MAY 9 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ATCHISON COUNTY
UNTIL 530 PM CDT...
AT 453 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
PERU...OR 15 MILES WEST OF TARKIO...MOVING NORTH AT 20 MPH.
NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
WATSON AND PHELPS CITY.
THIS INCLUDES INTERSTATE 29 BETWEEN MILE MARKERS 113 AND 123.
LAT...LON 4058 9576 4058 9548 4034 9562 4041 9566
4046 9564 4047 9570 4049 9568 4051 9569
4052 9566 4054 9565 4056 9568 4052 9571
4052 9575 4053 9577
TIME...MOT...LOC 2153Z 195DEG 16KT 4052 9565
BLAIRThe Omaha radar (KOAX), 126 km away, was scanning. The volume nearest the first event began at 23:02 UTC.
4 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2016Every state in 2016This day in weather historyWarnings in Missouri, May 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 636208, 636209, 636210, 636211.